Kentucky, 2016

Damaging Wind in Kentucky, August 15, 2016

August 15, 2016 · NWS JKL · 1 event in 1 county or zone

Scattered thunderstorms developed in a hot and humid airmass this summer afternoon. One storm moving into Harlan County produced an isolated severe wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Scattered thunderstorms developed in a hot and humid airmass this summer afternoon. One storm moving into Harlan County produced an isolated severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 15, 2:04 PM EST, 26 minutes earlier.

Area forecast discussion, Aug 15, 2:04 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Jackson KY
304 PM EDT MON AUG 15 2016

.SHORT TERM...(This evening through Tuesday night)
Issued at 302 PM EDT MON AUG 15 2016

...This Afternoon and Evening...

Convection has broken out across the area this afternoon. The main
driver behind the convection is a piece of upper level energy
pushing north along the edge of an upper level ridge axis. The
convection should continue to progress northward throughout the
remainder of the afternoon and evening, with locally heavy rainfall
possible. Gusty winds and frequent lightning are also possible with
any of the stronger storms through this evening. Storms should begin
weakening with loss of daytime heating. However, some storms could
linger in the north into the early overnight hours.

...Tuesday and Tuesday Night...

The overall pattern in the short term has not changed much over the
past few days with a frontal boundary off to the northwest and a
ridge over the western Atlantic Ocean. This frontal boundary is
expected to shift to the east-southeast through the short term
period, getting closer to East Kentucky. Though, the front is
expected to weaken and become less organized as it makes this
gradual move. After a lull in precipitation Tuesday morning, precip
chances will increase with peak heating Tuesday afternoon and
continue through Tuesday night as the boundary approaches the
region.

Temperatures will also be status quo with mild morning lows, in the
low 70s, and afternoon highs near 90 degrees.

.LONG TERM...(Wednesday through Monday)
Issued at 300 PM EDT MON AUG 15 2016

A cold front will be in the process of working southeastward
across the region on Wednesday spawning numerous showers and
thunderstorms as it moves through. Forecast models remain
consistent today in pushing this boundary and deeper moisture to
our south by late Thursday and Friday, but just barely, and not
far enough to our south to completely remove rain chances. Another
stronger front then moves into the area over the weekend with
another uptick in shower and thunderstorm chances Saturday into at
least Sunday morning. It continues to look like that this front
pushes cleanly through the area leaving a slightly cooler and
drier air mass in place by Monday of next week. Until that
happens, expect a continuation of warm and humid conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 148 PM EDT MON AUG 15 2016

Some thunderstorms have developed across the area this afternoon.
Expect additional thunderstorm development throughout the
remainder of the afternoon and early evening. Some of these storms
could produce periods of lower visibilities along with gusty
winds. Outside of thunderstorms, conditions should remain VFR.
Depending on where the rain falls today, fog may be an issue
tonight, but will leave it out of the TAFS until we see where the
rain falls this afternoon.

&&

.JKL Watches/Warnings/Advisories...
None.
&&

SHORT TERM...JVM
LONG TERM...ABE
AVIATION...JVM
Hazardous weather outlook, Aug 15, 2:27 PM EST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
327 PM EDT MON AUG 15 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-162230-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
327 PM EDT MON AUG 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. SOME OF THESE
STORMS COULD PRODUCE STRONG DAMAGING WINDS...FREQUENT
LIGHTNING...AND LOCALIZED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES DURING THE PERIOD...
MAINLY IN THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JVM/ABE

In the hours before

Special weather statement, Aug 15, 2:17 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
317 PM EDT MON AUG 15 2016

KYZ080-085-086-116-152000-
LAUREL-KNOX-WHITLEY-CLAY-
317 PM EDT MON AUG 15 2016

...A STRONG THUNDERSTORM WILL AFFECT LAUREL...KNOX...WHITLEY...
AND CLAY COUNTIES THROUGH 4 PM EDT...

AT 316 PM EDT...A STRONG THUNDERSTORM WAS OVER GARRICH...OR 7 MILES
NORTH OF BARBOURVILLE...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS AS HIGH AS 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BARBOURVILLE...MANCHESTER...GREEN ROAD...CLATE...DISHMAN SPRINGS...
BUSH...BLACKWATER...GIRDLER...MOORE HILL...SPRULE...COTTONGIN...
BERTHA STATION...EMMANUEL...HAVEN...MCHARGUE...CANE CREEK...CANNON...
INDIAN CREEK...HOOKER AND TUTTLE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HAL ROGERS PARKWAY BETWEEN MILE MARKERS 5 AND 25.
 U.S. HIGHWAY 25 EAST IN KNOX COUNTY BETWEEN MILE MARKERS 11 AND 26.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3677 8397 3687 8411 3718 8401 3713 8361
TIME...MOT...LOC 1916Z 208DEG 14KT 3696 8393

JP

The radar

The Jackson,KY radar (KJKL), 80 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harlan

When
August 15, 2:30 PM EST
Where
Harlan County, 2.1 mi ESE of Lynch
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.956, -82.886

Department of Highway officials reported a tree down along Kentucky Highway 160 near Lynch.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643387.